Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS La Crosse, WI

May 29, 2006Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2006, 3:46 PM CDT for Dodge County, Minnesota. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 3:46 PM CDT (20:46 UTC)
Expired
May 29, 2006, 4:45 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

What was reported inside it

TimeReportWhereRemark
May 29, 4:10 PM CDTHAIL 1Dodge Center, MN
May 29, 4:15 PM CDTTSTM WND GST 60Wasioja, MN
May 29, 4:21 PM CDTHAIL 0.75Mantorville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 292046
SVRARX
MNC039-292145-
/O.NEW.KARX.SV.W.0033.060529T2046Z-060529T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
346 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 445 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF HAYFIELD...OR ABOUT 8 MILES NORTH OF AUSTIN...AND   
MOVING NORTHEAST AT 25 TO 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYFIELD AROUND 410 PM...
  DODGE CENTER AROUND 430 PM...
  MANTORVILLE AND KASSON AROUND 440 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4419 9268 4393 9269 4389 9274 4386 9278
      4385 9305 4393 9305 4412 9291 4414 9288
      4420 9285

$$

RIECK
3 follow-up statements
000 
WWUS53 KARX 292102
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT MON MAY 29 2006

MNC039-292145-
/O.CON.KARX.SV.W.0033.000000T0000Z-060529T2145Z/
DODGE MN-
402 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR DODGE COUNTY...

AT 357 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR COUNTY ROADS 6 AND 9...OR NEAR DODGE CENTER...MOVING NORTHEAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTORVILLE AROUND 410 PM...
  HIGHWAY 57 AND 570TH STREET AND CONCORD AROUND 415 PM...
  DANESVILLE AND BERNE AROUND 420 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4419 9268 4393 9269 4389 9274 4386 9278
      4385 9305 4393 9305 4412 9291 4414 9288
      4420 9285

$$
000 
WWUS53 KARX 292118
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT MON MAY 29 2006

MNC039-292145-
/O.CON.KARX.SV.W.0033.000000T0000Z-060529T2145Z/
DODGE MN-
418 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR DODGE COUNTY...

AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WASIOJA...OR NEAR MANTORVILLE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANESVILLE AND BERNE AROUND 425 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4419 9268 4393 9269 4389 9274 4386 9278
      4385 9305 4393 9305 4412 9291 4414 9288
      4420 9285

$$
000 
WWUS53 KARX 292139
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT MON MAY 29 2006

MNC039-292150-
/O.EXP.KARX.SV.W.0033.000000T0000Z-060529T2145Z/
DODGE MN-
440 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY EXPIRES AT 445 PM
CDT...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4419 9268 4393 9269 4389 9274 4386 9278
      4385 9305 4393 9305 4412 9291 4414 9288
      4420 9285

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:56 PM CDT, 50 minutes earlier.

Area forecast discussion, May 29, 2:56 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT MON MAY 29 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE IN SOUTHERN
MANITOBA WITH A COLD FRONT SOUTH THROUGH CENTRAL MINNESOTA...
WESTERN IOWA INTO CENTRAL OKLAHOMA. LOCAL RADAR SHOWING SOME
SCATTERED THUNDERSTORMS WELL AHEAD OF THE FRONT IN A ZONE OF LOW
LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE AND WHERE THE 0-3 KM
SHEAR WAS SLIGHTLY INCREASED.

THE 12Z NAM PICKED UP ON THE CONVECTION FIRING OVER THE AREA THIS
AFTERNOON BUT BY EARLY EVENING WEAKENS THE LOW LEVEL FEATURES THAT
HELPED TO PRODUCE THE ACTIVITY AS THE FRONT CONTINUES TO APPROACH THE
AREA. AS THE FRONT APPROACHES WOULD EXPECT THE ACTIVITY TO GENERALLY
INCREASE IN COVERAGE AS NAM BUFKIT SOUNDINGS FOR KRST SHOW WHAT
REMAINS OF THE CAP SHOULD BE GONE SHORTLY. MODELS CONTINUE TO SHOW
THE BEST DYNAMICAL FORCING AND DEEP SHEAR TO REMAIN NORTH OF THE
FORECAST ACROSS NORTHERN MINNESOTA. MODELS ALSO CONTINUE THE TREND OF
SHOWING THE LOW LEVEL FORCING SIGNALS /FRONTOGENESIS...FN VECTOR
CONVERGENCE...SURFACE MOISTURE CONVERGENCE/ TO WEAKEN AS THE FRONT
APPROACHES. HOWEVER...THERE SHOULD BE ENOUGH FORCING IN THE HIGH CAPE
ENVIRONMENT /2000-2500 J/KG IN THE MIXED AND BOUNDARY LAYER/ TO
SUPPORT SCATTERED ACTIVITY.

THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE
FORECAST AREA TONIGHT AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW.
BY LATE TONIGHT AND INTO TUESDAY MORNING...THE NAM SHOWS THE
FRONTOGENESIS IN THE 1000-850 MB LAYER TO GET STRONGER AS THERE MAY
BE A WEAK WAVE MOVING NORTHEAST ALONG THE FRONT. WITH THIS IN MIND...
HAVE KEPT THE LIKELY POPS FOR AFTER 06Z TONIGHT...BUT EVENING SHIFT
WILL HAVE TO MONITOR THIS DEVELOPMENT AND MAY HAVE TO PULL BACK TO
CHANCE. THE FRONTOGENESIS...MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE CONTINUE TO INCREASE ALONG THE STALLED BOUNDARY TUESDAY
AND HAVE KEPT THE LIKELY POPS GOING ACROSS THE EASTERN SECTIONS. THE
NAM SHOWS MIXED AND BOUNDARY LAYER CAPES OF 1500-2000 J/KG DURING THE
AFTERNOON.

NOT MUCH CHANGE IS EXPECTED INTO WEDNESDAY AS THE FRONT IS EXPECTED
TO STILL BE VERY CLOSE TO THE FORECAST AREA. ANOTHER WEAK SURFACE
WAVE MAY MOVE ALONG THE FRONT LATE TUESDAY NIGHT AND WEDNESDAY.
BOTH THE NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH TO CROSS THE
AREA WEDNESDAY WHICH WILL LIKELY INCREASE THE COVERAGE OF THE
SHOWERS AND STORMS.

AS FOR SEVERE CHANCES...AS ALREADY NOTED...GOOD CAPE AVAILABLE THIS
EVENING AND AGAIN TUESDAY. THE DEEPEST SHEAR CONTINUES TO RESIDE
WELL BEHIND THE FRONT AS THE UPPER LEVEL JET NEVER REALLY GETS CLOSE
TO THE AREA. HAIL LOOKS TO BE THE PRIMARY THREAT WITH THE NAM
SHOWING WET BULB ZERO HEIGHTS OF 10000-11500 FEET TONIGHT WITH
SIMILAR VALUES FOR TUESDAY AND A FREEZING LEVEL AROUND 13000.
PREVIOUS SHIFT HAD NOTED THE POSSIBILITY OF SOME NON-SUPERCELL
TORNADOES FOR TUESDAY ALONG THE BOUNDARY. THE 12Z NAM IS NOT AS
SUPPORTIVE OF THIS POSSIBILITY AS THE 00Z RUN AS IT LOOKS LIKE IT
HAS BACKED OFF ON THE 0-3KM CAPE AND THE BEST 0-2KM LAPSE RATES NOW
LOOK TO RESIDE BEHIND THE FRONT. OTHER PARAMETERS ARE STILL
FAVORABLE.

.LONG TERM...THURSDAY THROUGH MONDAY

LONG RANGE MODELS IN DECENT AGREEMENT EARLY IN THE PERIOD WITH THE
FLOW BECOMING NORTHWEST ACROSS THE UPPER MIDWEST. MODELS CONTINUE
TO SHOW A SHORT WAVE TROUGH COMING THROUGH THE FLOW WITH THE GFS
CONSISTENTLY FASTER THAN THE ECMWF. HOWEVER...THE ECMWF HAS SPED UP
A LITTLE AS WELL AND WILL PUT SOME POPS INTO THE FORECAST FOR
THURSDAY...MAINTAIN THEM FOR THURSDAY NIGHT AND THEN DROP FOR
FRIDAY. AFTER THAT....THE GFS KICKS OUT SOME ENERGY FROM THE SYSTEM
OFF THE PACIFIC NORTHWEST AND DROPS AN UPPER LEVEL LOW ACROSS THE
REGION. THE ECMWF DOES NOT SHOW THIS AND KEEPS UPPER LEVEL RIDGING
ACROSS THE REGION. THE GFS ENSEMBLE MEAN HEIGHTS ARE VERY SIMILAR
TO THE ECMWF SOLUTION SO HAVE AFTER COORDINATING WITH SURROUNDING
OFFICES HAVE OPTED TO DISREGARD THE OPERATIONAL GFS SOLUTION AND
MAINTAIN A DRY FORECAST FOR THE UPCOMING WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 29, 5:05 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT MON MAY 29 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
505 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT ADVANCING EASTWARD ACROSS MINNESOTA AND IOWA TODAY
WILL TRIGGER THUNDERSTORMS AS IT MOVES INTO THE WARM...MOIST AND
UNSTABLE AIRMASS OVER THE REGION. A FEW STORMS MAY INITIALLY
AFFECT LOCATIONS MAINLY WEST OF THE MISSISSIPPI RIVER LATE IN THE
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS AREA-WIDE WILL BE
TONIGHT AS THE FRONT MOVES TO NEAR A WAUSAU AND LA CROSSE WISCONSIN
TO WATERLOO IOWA LINE BY TUESDAY MORNING.

WINDS ALOFT ARE NOT OVERLY FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
OR TONIGHT. HOWEVER...THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO
BE VERY UNSTABLE AND A FEW SEVERE STORMS ARE POSSIBLE AHEAD OF THE
FRONT...MAINLY BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT SHOULD
BE LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL REMAIN IN THE AREA ON TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY IN AREAS
EAST AND SOUTH OF LA CROSSE...ALONG AND AHEAD OF THE COLD FRONT.
LARGE HAIL AND DAMAGING WINDS SHOULD BE THE PRIMARY THREAT.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND AGAIN FRIDAY...
BUT AT THIS TIME...NO ORGANIZED SEVERE STORMS ARE EXPECTED ON EITHER
OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
EVENING...AND PERHAPS AGAIN TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

In the hours before

Local storm report, May 29, 3:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
05/29/2006                   MOWER              MN   LAW ENFORCEMENT

            LIMBS DOWN ON SW SIDE OF TOWN

0321 PM     TSTM WND GST     LYLE                    43.51N 92.94W
05/29/2006  M60 MPH          MOWER              MN   FIRE DEPT/RESCUE

0329 PM     TSTM WND GST     LYLE                    43.51N 92.94W
05/29/2006  M76 MPH          MOWER              MN   FIRE DEPT/RESCUE

&&

ADAMS
Local storm report, May 29, 3:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             AUSTIN                  43.67N 92.97W
05/29/2006  E0.75 INCH       MOWER              MN   AMATEUR RADIO

0340 PM     HAIL             1 N AUSTIN              43.69N 92.97W
05/29/2006  M1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:20 PM CDTSevere Thunderstorm WarningARXMower25 min
May 29, 3:41 PM CDTSevere Thunderstorm WarningARXMower49 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningARXOlmsted35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.